South Carolina, 2003Tornado and Damaging Winds in South Carolina, May 6, 2003
May 6, 2003 · NWS CHS · 3 events in 2 counties and zones
2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 6, 5:03 PM EST, 55 minutes earlier.
Area forecast discussion, May 6, 5:03 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
603 PM EDT TUE MAY 6 2003
HAVE ISSUED AN UPDATE TO INCREASE POPS ACROSS ALL OF THE SC ZONES
AND EXPAND MENTION OF LARGE HAIL AND DAMAGING WINDS TO THE
BEAUFORT...INLAND JASPER AND COASTAL JASPER ZONES.
.CHS...
GA...NONE.
SC...TORNADO WATCH UNTIL 8 PM SCZ040-042>045-049-050-AMZ330-350-
Hazardous weather outlook, May 6, 2:28 PM EST, 3 hours 30 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-062115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
328 PM EDT TUE MAY 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA
SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST-
SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS
EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA.
A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR
MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN. FLOOD
WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE
MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR MORE SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
24
In the hours before
Special weather statement, May 6, 2:19 PM EST, 3 hours 39 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-070400-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT TUE MAY 6 2003
...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...
A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH
GEORGIA AND WESTERN SOUTH CAROLINA AT MID AFTERNOON...IS EXPECTED TO
DEVELOP EAST SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA LATER TODAY AND THIS EVENING.
A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.
IN ADDITION TO THE THREAT OF TORNADOES...A FEW THUNDERSTORMS COULD
PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE IT
APPEARS THAT MOST OF THE SEVERE WEATHER WILL REMAIN NORTH OF THE
SAVANNAH RIVER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEAST GEORGIA NORTH OF INTERSTATE 16 LATER THIS AFTERNOON OR
EVENING.
STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. SPOTTER
ACTIVATION IS EXPECTED LATER THIS AFTERNOON.
24
Local storm report, May 6, 5:27 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
627 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 9 NW MONCKS CORNER SC 1.00 INCH HAIL
05/06/03 BERKELEY REPORTED BY SPOTTER.Local storm report, May 6, 5:35 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
635 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0632 PM MONCKS CORNER SC 1.75 INCH HAIL
05/06/03 BERKELEY GOLFBALL TO QUARTER SIZE
HAIL COVERING THE GROUND
IN THE OVERTON
SUBDIVISION.Local storm report, May 6, 5:54 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
654 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 7 NE MONCKS CORNER SC 1.00 INCH HAIL
05/06/03 BERKELEY REPORTED BY SPOTTER.Tornado, Dorchester
- When
- May 6, 5:58 PM EST to 6:05 PM EST
- Where
- Dorchester County, 1 mi W of Jedburg
- Rating
- F1
- Path length
- 3 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.050, -80.250
Numerous tree tops were twisted and sheared off along with several trees being down in the vicinity of Clemson Terrace subdivision and just west of Jedburg. A large section of a roof on an industrial plant was taken off and there was roof damage to several homes in the path of the tornado. The tornado also displaced 4000 pound bales of steel wire at the plant.
Thunderstorm Wind, Colleton
- When
- May 6, 6:45 PM EST
- Where
- Colleton County, 2 mi N of Ashepoo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.783, -80.550
Several trees were blown down.
Thunderstorm Wind, Colleton
- When
- May 6, 7:00 PM EST
- Where
- Colleton County, 5 mi S of Jacksonboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.700, -80.450
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361717, 5361715, 5361716.